Rip Current, Brevard
- When
- October 2, 6:00 PM EST
- Where
- Brevard forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 29 year old man was caught in a rip current and drowned as he was pulled underneath the water.
A long fetch of north to northeast winds developed in the wake of a relatively strong early season cold front. These brisk winds resulted in long period swells impacting the east-central Florida beaches, which subsequently produced moderate to strong rip currents along the beaches.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
A long fetch of north to northeast winds developed in the wake of a relatively strong early season cold front. These brisk winds resulted in long period swells impacting the east-central Florida beaches, which subsequently produced moderate to strong rip currents along the beaches. A man at Cocoa Beach, who was last seen on a flotation device, was pulled seaward by the rip currents. Medical responders performed CPR, but the man died a short time later at Cape Canaveral Hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 2, 2:35 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 335 PM EDT SUN OCT 2 2011 .DISCUSSION... TONIGHT...ANOTHER COOL NIGHT WITH CLEAR SKIES AND A LIGHT DRAINAGE (NW) FLOW DEVELOPING ALONG THE COAST LATE. DESPITE MOS GUIDANCE KEEPING TEMPS IN THE LOW TO MID 60S ALONG THE SPACE AND TREASURE COAST... WE COULD SEE TEMPS AS COOL AS THIS MORNING (UPPER 50S) WHICH COULD PUT ONE OR TWO RECORDS IN JEOPARDY (SEE BELOW). ONLY MITIGATING FACTOR IS THAT 925 MB WINDS ARE EXPECTED TO REMAIN ONSHORE...ALBEIT LIGHT. SO HAVE TRENDED BELOW MODEL GUIDANCE FROM BREVARD SOUTH BUT NOT OFFICIALLY CALLING FOR RECORD LOWS. MON-WED...SLOW MOVING NERN CONUS H50 CUTOFF WILL EASE EASTWARD AND OFFSHORE AS A WEAK POSITIVE TILT TROUGH SETTLES SOUTHWARD ALONG THE SERN SEABOARD THROUGH MID WEEK. DEPARTING DEEP LAYER LOW PRES WILL ALLOW LARGE CONUS HIGH TO EXPAND EAST ACROSS THE EASTERN SEABOARD AND INTO THE WRN ATLC. LOCAL PGRAD WILL TIGHTEN AS FLOW VEERS TO ENE. MDT ENE WINDS TUE WILL BECOME GUSTY BY WED WITH INCREASING THREAT FOR MARINE SHOWERS AS LOCAL AIR MASS MOISTENS/WARMS AT THE LOW LEVELS. NOT MUCH CHANGE TO THE PREV FCST SHOWING THE COOLER MINS OF MON NIGHT MODIFYING QUITE A BIT TUE THROUGH WED. MAXES WILL GENERALLY STAY IN THE L80S ALONG THE COAST AND M80S FARTHER INLAND. THU-SUN...STIFF ENE TO EAST FLOW REMAINS IN PLACE THROUGH LATE WEEK AS LARGE SURFACE HIGH SLOWLY MOVES EWD. LOW LEVEL MOISTURE CONTINUES TO INCREASE DUE TO CONTINUED MARINE FLOW, BY NEXT WEEKEND LOW LEVEL WINDS MAY SLACKEN JUST ENOUGH FOR A LITTLE LESS MARINE MODIFICATION AND MORE CONVERGENCE ALONG ECSB TO WARRANT ISOLD TS BY NEXT WEEKEND AND HAVE ADDED THAT TO FCST. SPEAKING OF NEXT WEEKEND...IT'S STARTING TO LOOK..."INTERESTING". SINCE EARLY LAST WEEK...SPORADIC RUNS OF THE GLOBAL MODEL GUIDANCE HAD BEEN SHOWING (OR AT LEAST HINTING AT) SOME SORT OF BAROCLINIC OR SUBTROPICAL LOW FORMATION SOMEWHERE BETWEEN THE WEST-CTRL CARIBBEAN SEA AND FL/BAHAMAS/GREATER ANTILLES. UNFORTUNATELY...IT LOOKS AS THOUGH THE MORE RELIABLE GLOBAL GUIDANCE (GFS/ECM) IS STARTING TO CONVERGE ON THIS SOLUTION COMING TO FRUITION TOWARD NEXT WEEKEND (AND BEYOND). ADDITIONAL SHORT WAVE ENERGY SLIDING INTO THE SERN H50 TROUGH COUPLED WITH A BUILDING RIDGE OVER THE NERN CONUS PLACES ERN NOAM INTO A REX BLOCK TYPE CONFIGURATION WITH A LOW LATITUDE H50 CUTOFF LOW INVOF 26-29N. BAROCLINICALLY INDUCED SFC PRES FALLS LIKELY BENEATH AND ON THE EAST (ASCENDING) SIDE OF THE LOW...SO LIKELY LOOKING AT SURFACE TROUGH OR LOW FORMATION NEAR OR TO THE EAST OF FL STARTING NEXT WEEKEND. TOO EARLY FOR SPECIFICS GIVEN HOW FAR OUT WE'RE TALKING (DAYS 7-10) BUT THE TREND IS CERTAINLY THERE FOR AN INCREASINGLY WET/STORMY PATTERN BY THE END OF NEXT WEEKEND...INTO EARLY THE FOLLOWING WEEK. DEFINITELY SOMETHING TO KEEP AN EYE ON. && .AVIATION... VFR. && .MARINE... GRADUAL DECREASE IN NRLY WINDS AND SEAS DROP BACK TO 3-4FT TONIGHT/ MON. FLOW VEERS TO NE AND THEN ENE BY MID WEEK WITH LCL PGRAD TIGHTENING AS HIGH PRES RIDGE EXPANDS EASTWARD TO THE COAST. WINDS SPEED/FETCH LENGTH INCREASE IN TANDEM WITH SCA CONDS (20-25KT AND AT LEAST 7-8FT) POSSIBLE BY WED...LIKELY BY THU. && .FIRE WEATHER... AS EXPECTED RH VALUES HAVE FALLEN BELOW 35 PERCENT ACROSS MUCH OF THE INTERIOR SECTIONS THIS AFTERNOON. A FEW LOCATIONS WILL DIP BELOW 30 PERCENT BUT LIGHT AND VARIABLE WINDS AND LOW ERC VALUES ARE LIMITING THE FIRE DANGER. ONSHORE (NORTHEAST) FLOW HAS DEVELOPED ALONG THE COAST KEEPING RH VALUES ELEVATED. ON MONDAY...LIGHT ONSHORE FLOW WILL BEGIN TO MODIFY THE DRY AIRMASS BUT STILL EXPECT AT LEAST A FEW HOURS OF MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 30-35 PERCENT OVER INTERIOR SECTIONS WITH LOWEST VALUES IN LAKE COUNTY. NO HEADLINES EXPECTED AT THIS TIME AS WINDS WILL BE LIGHT AND ERC VALUES BELOW THRESHOLD. INCREASING ONSHORE FLOW WILL RESULT IN HIGHER DEWPOINTS AND RH VALUES SPREADING INLAND FROM TUESDAY ONWARD...WITH RAIN CHANCES INCREASING BY LATE WEEK ESPECIALLY NEAR THE COAST. && .CLIMATE... RECORD LOWS FOR MONDAY OCT 3: DAYTONA BEACH 53 1938 ORLANDO 54 1920 MELBOURNE 58 1940, 1976 VERO BEACH 57 1984 OF THE FOUR SITES...MELBOURNE PROBABLY HAS THE BEST CHANCE OF REACHING THEIR RECORD THOUGH WE ARE NOT OFFICIALLY CALLING FOR IT. && .PRELIMINARY POINT TEMPS/POPS... DAB 57 81 62 83 / 0 0 0 10 MCO 60 83 64 86 / 0 0 0 10 MLB 62 82 69 83 / 0 0 0 10 VRB 62 83 70 83 / 0 0 10 10 LEE 57 82 62 85 / 0 0 0 10 SFB 59 83 64 84 / 0 0 0 10 ORL 62 83 66 85 / 0 0 0 10 FPR 61 83 70 83 / 0 0 10 10 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && PUBLIC/MARINE/FIRE...KELLY AVIATION/IMPACT WX....MOSES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 435 AM EDT SUN OCT 2 2011 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-021800- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 435 AM EDT SUN OCT 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .RIP CURRENT IMPACT... OCEAN CONDITIONS WILL PRODUCE A MODERATE RIP CURRENT THREAT. CHECK WITH LOCAL BEACH PATROLS BEFORE ENTERING THE SURF. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE. .WIND AND SEA IMPACT... SEAS WILL BUILD AWAY FROM THE COAST 4 TO 6 FEET THROUGH EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DRY CONDITIONS WILL CONTINUE ACROSS THE INTERIOR ON MONDAY AS RELATIVE HUMIDITY VALUES ARE FORECAST TO FALL INTO THE 30S DURING THE AFTERNOON. WINDS AND SEAS WILL INCREASE LATE TUESDAY THROUGH THE END OF THE PERIOD CREATING HAZARDOUS SMALL CRAFT BOATING CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. SEDLOCK
1 rip current. Local standard time, as filed.
A 29 year old man was caught in a rip current and drowned as he was pulled underneath the water.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Brevard | 2011-10-02 | 29 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340898.